Hail, Huron
- When
- May 7, 6:02 PM EST
- Where
- Huron County, 2.59 mi ENE of Ivanhoe
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.710, -83.050
An isolated supercell developed over the thumb region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An isolated supercell developed over the thumb region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 7, 5:37 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 637 PM EDT THU MAY 7 2009 .AVIATION... THERE IS EVIDENCE OF A CONVERGENT BOUNDARY IN THE CURRENT VISIBLE SATELLITE AND SURFACE OBSERVATIONS EXTENDING FROM NRN INDIANA UP INTO THE THUMB. A MID LEVEL SHORT WAVE NOW ROTATING INTO SOUTH CENTRAL WISCONSIN IS FORECAST TO SLIDE ACROSS SOUTHERN MI BETWEEN 00Z AND 03Z. LINGERING INSTABILITY ALONG WITH CONVERGENCE ALONG THE AFOREMENTIONED SURFACE BOUNDARY MAY TRIGGER SOME LATE EVENING CONVECTION. AT THIS TIME...WILL INCLUDE A TWO HOUR PERIOD OF SHOWERS FROM 02 TO 04Z TO ACCOUNT FOR THIS. THERE IS STILL THE OUTSIDE CHANCE OF A THUNDERSTORM LATER THIS EVENING. HOWEVER...WITH THE LIFT ADVANCING INTO THE AREA AFTER SUNSET...PLAN TO KEEP THUNDER OUT OF THE TAFS AT THIS TIME BUT WILL CERTAINLY MONITOR CONVECTIVE TRENDS. THE OTHER AVIATION CONCERN WILL BE FOG POTENTIAL THROUGH THE NIGHT AND INTO FRIDAY MORNING. THE LATER CLEARING ACROSS SE MI HAS LIMITED THE DEGREE OF MIXING. THUS SFC DEWPOINTS REMAIN WELL INTO THE 50S. THIS SHOULD RESULT IN FOG DEVELOPMENT ONCE THE BOUNDARY LAYER DECOUPLES AFTER SUNSET. THE MOST PROBLEMATIC LOCATION FOR FOG IS EXPECTED TO BE AT THE DETROIT TERMINALS WHERE SFC/DEWPOINT SPREAD REMAINS QUITE LOW. && .PREV DISCUSSION...ISSUED 252 PM EDT THU MAY 7 2009 SHORT TERM...TONIGHT SKIES ARE CLEARING OUT (AT LEAST PARTIALLY) FROM WEST TO EAST THIS AFTERNOON AS ONE SHORTWAVE CONTINUES TO TRAVERSE THROUGH SOUTHERN LOWER MICHIGAN. WITH SURFACE TEMPERATURES QUICKLY RESPONDING WELL INTO THE 60S...SURFACE DEW POINTS HOLDING IN THE LOW TO MID 50S...AND 500 MB TEMPS COOLING SLIGHTLY...DECENT INSTABILITY WILL BE GENERATED (SURFACE BASED CAPES AROUND 1000 J/KG ALONG WITH NEGATIVE LIS). HOWEVER...WITH A LACK OF A TRIGGER (SURFACE BOUNDARY) AND SUBSTANTIAL CIN IN THE LOW LEVELS...THE CHANCE FOR ADDITIONAL CONVECTION IS GENERALLY ON THE LOW SIDE. HOWEVER...LEFTOVER OUTFLOW BOUNDARY APPEARS TO BE LURKING IN THE SOUTH. IN ADDITION...A SECOND SHORTWAVE QUICKLY APPROACHING FROM THE MIDWEST MAY PROVIDE A SLIGHTLY BETTER OPPORTUNITY THIS EVENING INTO TONIGHT...BUT BEST CHANCE SHOULD BE CONFINED ACROSS THE SOUTHER THIRD OF THE CWA...AS NAM/GFS INDICATING THE SHOWALTER INDEX GOING SLIGHTLY NEGATIVE SOUTH OF M-59. LATEST MAV GUIDANCE FOR MINS TONIGHT LOOKS REASONABLE AND WILL BE USED (PREDOMINATELY LOWER 50S). LONG TERM...FRIDAY THROUGH THURSDAY UPPER LOW NEAR LAKE WINNIPEG WILL OPEN AND TRACK ACROSS ONTARIO AND THE NORTHERN GREAT LAKES TONIGHT THROUGH FRIDAY...TAKING A MAJORITY OF LIFT WELL NORTH OF THE AREA. THERE MAY BE ONE OR TWO SHOWERS IN THE AREA AS SURFACE TROUGH SLIDES IN FROM THE NORTHWEST...AND WILL HAVE TO CONSIDER IF ISOLATED SHOWERS OR THUNDERSTORMS ARE WARRANTED IN THE FORECAST. WILL GO NO HIGHER THAN THAT...AND MAY JUST LEAVE THE FORECAST DRY GIVEN THE LACK OF COVERAGE EXPECTED. RIGHT IN BEHIND THIS SYSTEM...A STRONG SHORTWAVE OVER THE PACIFIC NORTHWEST/SOUTHWEST CANADA WILL PROGRESS RAPIDLY INTO THE CENTRAL GREAT LAKES LATE FRIDAY NIGHT INTO SATURDAY. ALTHOUGH THIS SYSTEM PROMISES A BETTER CHANCE OF SHOWERS...THE CURRENT FORECAST TRACK WOULD TAKE THE WIDESPREAD AREA OF RAIN JUST TO THE NORTH AND JUST BRING SCATTERED SHOWERS AND PERHAPS A FEW THUNDERSTORMS THROUGH LOWER MICHIGAN ON SATURDAY AS THE SURFACE TROUGH/COLD FRONT SWINGS THROUGH THE AREA AROUND LOW PRESSURE WHICH BRUSHES THE CWA JUST TO THE NORTH. ONCE THIS SYSTEM CLEARS THE AREA...A LARGE AREA OF HIGH PRESSURE WILL GRADUALLY BUILD INTO THE GREAT LAKES...BRINGING DRY WEATHER INTO TUESDAY OR SO...BEFORE ADDITIONAL SHORTWAVE ENERGY MOVES INTO NOAM FROM THE PACIFIC AND CARVES OUT A PROGRESSIVE UPPER TROUGH WHICH WILL SHIFT FROM THE PACIFIC NORTHWEST/NORTHERN ROCKIES ON TUESDAY ON THROUGH THE REST OF THE NATION WEDNESDAY AND THURSDAY. AFTER A RATHER MILD DAY ON FRIDAY...IN THE MID 70S...COOLER AIR WILL FILTER INTO THE REGION WITH THE AFOREMENTIONED HIGH PRESSURE SYSTEM AND BRING KEEP TEMPERATURES AOB NORMAL INTO THE EARLY NEXT WEEK WITH A RETURN TO NORMAL OR SLIGHT ABOVE TEMPERATURES BY THE MIDDLE OF NEXT WEEK AS TRANSITORY UPPER RIDGE BUILDS THROUGH THE REGION. MARINE... SCATTERED SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM WILL PERSIST INTO THIS EVENING AS A SURFACE TROUGH PROGRESSES THROUGH THE REGION. SOUTHWEST WINDS WILL INCREASE TO 10 TO 20 KNOTS WITH THE PASSAGE OF THIS FEATURE...BUT SURFACE RIDGING WILL BUILD IN STEADILY AND BRING LIGHTER WINDS AGAIN TONIGHT INTO FRIDAY. WINDS WILL BEGIN INCREASING ONCE AGAIN BY LATE FRIDAY NIGHT...WITH SMALL CRAFT ADVISORIES MAYBE EVEN NEEDED FOR PARTS OF LAKE HURON BY SATURDAY AS A LOW PRESSURE SYSTEM TRACKS THROUGH THE MIDDLE OF LAKE HURON...FIRST BRINGING AN CREASED NORTHEAST FLOW...WHICH WILL SWING TO THE NORTHWEST IN THE WAKE OF THE LOW. THIS SYSTEM WILL BRING A RENEWED CHANCE OF SHOWERS BY SATURDAY AS WELL. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....SC SHORT TERM...SF LONG TERM....DG MARINE.......SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 305 PM EDT THU MAY 7 2009 MIZ047>049-053>055-060>063-068>070-075-076-082-083-080900- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 305 PM EDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A LOW CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS WITH THE CHANCE CONTINUING OVERNIGHT SOUTH OF M-59. SEVERE WEATHER IS NOT EXPECTED WITH ANY THUNDERSTORMS AS THE TRACK NORTHEAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR THE OHIO BORDER ON FRIDAY AFTERNOON WITH A CHANCE OF THUNDERSTORMS ACROSS ALL OF SOUTHEAST MICHIGAN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-080900- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 305 PM EDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT A LOW CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS WITH THE CHANCE CONTINUING OVERNIGHT OVER LAKE ERIE. SEVERE WEATHER IS NOT EXPECTED WITH ANY THUNDERSTORMS AS THE TRACK NORTHEAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AFTERNOON OVER THE MICHIGAN WATERS OF LAKE ERIE...WITH A CHANCE OF THUNDERSTORMS ON SATURDAY EVERYWHERE. SMALL CRAFT ADVISORIES MAY BE NEEDED ON SATURDAY AND SUNDAY AS A STRONG COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 417 PM EDT THU MAY 7 2009 MIZ049-054-072145- HURON-TUSCOLA- 417 PM EDT THU MAY 7 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 15 MILES WEST OF SEBEWAING...MOVING EAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... UNIONVILLE AND SEBEWAING BY 500 PM EDT... OWENDALE BY 530 PM EDT... GAGETOWN BY 535 PM EDT... 6 MILES NORTH OF CASS CITY BY 545 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 542 PM EDT THU MAY 7 2009 MIZ049-072245- HURON- 542 PM EDT THU MAY 7 2009 ...SPECIAL WEATHER STATEMENT... AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM CASEVILLE TO 10 MILES WEST OF BAYPORT...MOVING SOUTHEAST AT 20 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... CASEVILLE BY 550 PM EDT... PIGEON BY 625 PM EDT... KINDE BY 630 PM EDT... ELKTON BY 635 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MANN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 550 PM EDT THU MAY 7 2009 MIZ054-055-072245- SANILAC-TUSCOLA- 550 PM EDT THU MAY 7 2009 ...SPECIAL WEATHER STATEMENT... AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR CASS CITY...MOVING SOUTHEAST AT 20 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ARGYLE BY 625 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MANN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 628 PM EDT THU MAY 7 2009 MIZ049-072330- HURON- 628 PM EDT THU MAY 7 2009 ...SPECIAL WEATHER STATEMENT... AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF PORT HOPE TO 12 MILES WEST OF BAD AXE...MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... PORT HOPE AND BAD AXE BY 655 PM EDT... HARBOR BEACH BY 720 PM EDT... UBLY BY 725 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MANN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 645 PM EDT THU MAY 7 2009 MIZ055-080000- SANILAC- 645 PM EDT THU MAY 7 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTHWEST OF DECKERVILLE...MOVING EAST AT 15 MPH. UP TO DIME SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MINDEN BY 705 PM EDT... DECKERVILLE BY 705 PM EDT... FORESTVILLE BY 735 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SC
The Detroit radar (KDTX), 117 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166465, 166466, 166467.